Wyoming, 2011Damaging Winds in Wyoming, August 15, 2011
August 15, 2011 · NWS CYS · 2 events in 1 county or zone
Strong outflow winds from dissipating evening thunderstorms produced wind gusts to 63 mph in central Carbon County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong outflow winds from dissipating evening thunderstorms produced wind gusts to 63 mph in central Carbon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 15, 1:24 PM MST, 5 hours 32 minutes earlier.
Area forecast discussion, Aug 15, 1:24 PM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
224 PM MDT MON AUG 15 2011
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
THE 18Z SURFACE ANALYSIS SHOWED LOW PRESSURE STRETCHING ACROSS
MONTANA INTO THE DAKOTAS. ALSO A TROUGH EXTEND NORTH TO SOUTH FROM
AROUND RAPID CITY TO NEW MEXICO WITH FAIRLY DRY WEST OF THIS
FEATURE AND TO THE EAST 55+ DEW POINTS. A WEAK COLD FRONT WAS
LOCATED IN THE PACIFIC NORTHWEST AND WAS ASSOCIATED WITH AN UPPER
SYSTEM WITH HEIGHT FALLS IN EXCESS OF 50 METERS AT 5H.
THIS COLD FRONT WILL BE THE FOCUS OF THE SHORT TERM AND HOW FAR TO
THE SOUTH IT WILL BE ABLE TO MOVE. SATELLITE IMAGERY SHOWS THIS
FEATURE SWINGING SOUTHEASTWARD. OVERHEAD PICTURES ARE SHOWING
MAINLY CLEAR SKIES WITH JUST A FEW CUMULUS CLOUDS BEGINNING TO
SHOW UP.
QUESTION BECOMES HOW FAR INTO THE CWA WILL THIS FRONT MAKE IT AS
THE UPPER SUPPORT MOVES EAST ALONG THE CANADIAN BORDER. THICKNESS
VALUES WOULD INDICATE IT MOVES INTO THE NORTHERN CWA BY 12Z
TUESDAY BUT THEN LOSES ITS PUSH AND BECOMES STATIONARY BY 18Z
GENERALLY ALONG A LINE FROM CHADRON TO RAWLINS. HOWEVER THE
SURFACE PRESSURE FORECAST WOULD SUGGEST THE FRONT FURTHER SOUTH
NEAR THE COLORADO BORDER AT THIS SAME TIME. REGARDLESS THERE
APPEARS TO BE LITTLE MOISTURE AVAILABLE AND ALTHOUGH ISOLATED
SHOWERS MAY DEVELOP ONLY SMALL POPS WILL BE REQUIRED.
BY WEDNESDAY HOWEVER THE SURFACE HIGH SETTLES DOWN OVER THE
MIDWEST AND BEGINS TO GIVE THE CWA RETURN FLOW. AT THIS TIME SPC
HAS THE PANHANDLE IN A SLIGHT RISK WHICH WOULD APPEAR TO MAKE SENSE.
TEMPERATURE WISE TUESDAY PROBABLY WILL END UP BEING A LITTLE
COOLER PROBABLY 5 TO 10 DEGREES BUT JUMP RIGHT BACK UP ON WEDNESDAY.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...UPPER LEVEL RIDGE WILL
BUILD OVER THE GREAT BASIN ON WEDNESDAY NIGHT AND THURSDAY WITH DRY
WESTERLY FLOW ALOFT. A FRONTAL BOUNDARY LOOKS TO MOVE SOUTH ACROSS
THE EASTERN ZONES THURSDAY AFTERNOON AND EVENING. GUSTY WEST TO
NORTHWEST WINDS AHEAD OF THE FRONT WILL COMBINE WITH DRY CONDITIONS
TO HEIGHTEN FIRE WEATHER CONCERNS ACROSS MUCH OF THE FORECAST
AREA THURSDAY AFTERNOON...INCLUDING THE NEBRASKA PANHANDLE. WINDS
WILL SHIFT TO THE NORTH BEHIND THE FRONT THEN BACK TO A MORE
EASTERLY DIRECTION BY FRIDAY AFTERNOON. LOOKS LIKE NOT MUCH TEMP
CHANGE FROM THURSDAY TO FRIDAY AS THE UPPER RIDGE CONTINUES TO
BUILD OVERHEAD AND KEEPS THICKNESSES HIGH. A SHORTWAVE MOVING
ACROSS IN WESTERLY FLOW ALOFT COMBINED WITH THIS MORE UPSLOPE FLOW
WILL INCREASE PRECIP CHANCES MAINLY ACROSS THE EASTERN ZONES WHERE
LLVL MOISTURE IS MORE PROMINENT. SATURDAY AND BEYOND...MODELS TEND
TO SHOW AGREEMENT WITH THE UPPER PATTERN BUT DIFFER WITH THE
SURFACE REFLECTION. WILL SEE AN UPPER TROUGH DIG INTO NORTHERN
CALIFORNIA THROUGH THE WEEKEND WITH VARYING DEGREES OF RIDGE
AMPLIFICATION ACROSS THE ROCKIES. IN GENERAL...TEMPERATURES WILL
REMAIN VERY WARM WITH MOSTLY DRY CONDITIONS THROUGH THE WEEKEND.
THE GFS SHOWS A DEEPER PLUME OF MONSOONAL MOISTURE MOVING ACROSS
THE AREA ON SUNDAY AS WELL AS STRONGER UPSLOPE FLOW VS THE
ECMWF...SO COULD SEE A RETURN OF THUNDERSTORMS FOR SUNDAY AND
POSSIBLY MONDAY. AT THIS POINT CONFIDENCE IS LOW SO WILL KEEP LOW
END SLIGHT CHANCE FOR SUNDAY WITH JUST SOME INCREASING CLOUDINESS
FOR MONDAY.
&&
.AVIATION...18Z TAF ISSUANCE...VFR CONDITIONS WILL PREVAIL ACROSS
THE FORECAST AREA...WITH GUSTY WESTERLY WINDS UP TO 30KTS ALONG
AND WEST OF THE LARAMIE RANGE THIS AFTERNOON. STILL EXPECT VCTS
NEAR KRWL WITH MAINLY HIGH CB NEAR KLAR AND KCYS. A FRONT WILL
DROP FROM NORTH TO SOUTH ACROSS THE EASTERN PLAINS TUESDAY MORNING
AFTER 09Z WITH WINDS SHIFTING TO THE NORTH AND GUSTING TO 25 KTS
IN ITS WAKE. DO NOT EXPECT MUCH MORE THAN SCT MID CLOUDS WITH THE
FRONT. WINDS WILL EVENTUALLY EASE THROUGH THE LATER MORNING
HOURS.
&&
.FIRE WEATHER...NEW FUEL STATUS OUT THIS MORNING AND CONTINUES TO
SHOW ONLY FIRE WEATHER ZONES 301...302 AND 306 IN WYOMING AS WELL
AS THE PANHANDLE HAVING FUELS CONDUCIVE FOR LARGE FIRE GROWTH. THE
PANHANDLE WILL HAVE NO WORRIES AS RELATIVE HUMIDITY READINGS WILL
BE MUCH TOO HIGH FOR ANY ISSUES. HOWEVER IN 301 AND 302 WILL
CONTINUE TO BE BORDER LINE AS WHETHER HIGHLIGHTS ARE REQUIRED AND
SHOULD BE MONITORED CLOSELY THIS AFTERNOON. TOMORROW A SLIGHT
INCREASE IN THE RELATIVE HUMIDITIES SHOULD KEEP CRITICAL VALUES AT
BAY. WEDNESDAY THESE AREAS WILL ONCE AGAIN SEE RELATIVE HUMIDITIES
IN THE MID AND UPPER TEENS BUT WINDS WILL BE LOW ENOUGH TO
PRECLUDE ANY HIGHLIGHTS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...GRIFFITH
LONG TERM/AVIATION...RJM
Hazardous weather outlook, Aug 15, 3:15 PM MST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
415 PM MDT MON AUG 15 2011
WYZ101>119-161015-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
415 PM MDT MON AUG 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL CONTINUE OVER MUCH OF SOUTHEAST WYOMING
THROUGH THE EVENING. MANY OF THESE STORMS WILL PRODUCE BRIEF WIND
GUSTS BETWEEN 45 AND 55 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FRONTAL BOUNDARY IS EXPECTED TO PUSH THROUGH THE AREA ON TUESDAY
AND BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE REGION. SOME OF
THE STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL
HAIL. GUSTY WEST WINDS AND VERY DRY RELATIVE HUMIDITIES COULD
DEVELOP ON THURSDAY. THIS COULD FAVOR RED FLAG CONDITIONS FOR
PORTIONS OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-161015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
415 PM MDT MON AUG 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FRONTAL BOUNDARY IS EXPECTED TO PUSH THROUGH THE AREA ON TUESDAY
AND BRING A CHANCE OF THUNDERSTORMS TO THE REGION. SOME OF THE
STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS UP TO 50 MPH AND
SMALL HAIL. THE THUNDERSTORM CHANCES COULD LINGER INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Local storm report, Aug 15, 4:02 PM MST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
502 PM MDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND GST COW CREEK 43.25N 104.62W
08/15/2011 M48 MPH NIOBRARA WY PARK/FOREST SRVC
&&
MWEILANDSpecial weather statement, Aug 15, 4:10 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
510 PM MDT MON AUG 15 2011
WYZ109-110-112>114-152345-
CENTRAL CARBON COUNTY WY-NORTH SNOWY RANGE FOOTHILLS WY-SIERRA MADRE
RANGE WY-SNOWY RANGE WY-UPPER NORTH PLATTE RIVER BASIN WY-
510 PM MDT MON AUG 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 545
PM MDT...
AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SHOWERS AND THUNDERSTORMS 10 MILES SOUTHEAST OF TETON
RESERVOIR...OR 21 MILES SOUTH OF RAWLINS...MOVING EAST AT 30 MPH.
THIS AREA OF SHOWERS AND THUNDERSTORMS HAS A HISTORY OF PRODUCING
WIND GUSTS IN EXCESS OF 50 MPH.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SINCLAIR...
ENCAMPMENT...
SARATOGA...
RYAN PARK...
HANNA...
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 217 AND
255.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4197 10644 4121 10647 4117 10736 4173 10740
TIME...MOT...LOC 2309Z 255DEG 29KT 4149 10713
HAHN
Local storm report, Aug 15, 4:19 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
519 PM MDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND GST 9 E DAD 41.31N 107.59W
08/15/2011 M48 MPH CARBON WY PARK/FOREST SRVC
THIS IS A CORRECTION IN LOCATION FROM THE PREVIOUS STORM
REPORT.
&&
MWEILANDSpecial weather statement, Aug 15, 4:45 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
545 PM MDT MON AUG 15 2011
WYZ103>105-109-110-114-115-160030-
CENTRAL CARBON COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-LARAMIE
VALLEY WY-NORTH LARAMIE RANGE WY-NORTH SNOWY RANGE FOOTHILLS
WY-SHIRLEY BASIN WY-SNOWY RANGE WY-
545 PM MDT MON AUG 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY AND EASTERN CARBON
COUNTIES UNTIL 630 PM MDT...
AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SHOWERS AND THUNDERSTORMS 6 MILES NORTH OF ELK
MOUNTAIN...OR 40 MILES EAST OF RAWLINS...MOVING EAST AT 30 MPH.
THIS AREA OF SHOWERS AND THUNDERSTORMS HAS A HISTORY OF PRODUCING
WIND GUSTS IN EXCESS OF 50 MPH.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ARLINGTON...
MEDICINE BOW...
ROCK RIVER...
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 248 AND
282.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4224 10582 4147 10579 4163 10660 4204 10659
TIME...MOT...LOC 2345Z 268DEG 22KT 4178 10641
HAHN
Local storm report, Aug 15, 5:15 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
615 PM MDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND GST 20 N SARATOGA 41.74N 106.81W
08/15/2011 M50 MPH CARBON WY DEPT OF HIGHWAYS
&&
HAHNSpecial weather statement, Aug 15, 5:33 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
633 PM MDT MON AUG 15 2011
WYZ103-105-106-110-115-116-160115-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-LARAMIE VALLEY
WY-NORTH LARAMIE RANGE WY-NORTH SNOWY RANGE FOOTHILLS WY-SHIRLEY
BASIN WY-SOUTH LARAMIE RANGE WY-
633 PM MDT MON AUG 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY AND EASTERN CARBON
COUNTIES UNTIL 715 PM MDT...
AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SHOWERS AND THUNDERSTORMS 8 MILES SOUTHEAST OF MEDICINE
BOW...OR 44 MILES NORTHWEST OF LARAMIE...MOVING EAST AT 30 MPH.
THIS AREA OF SHOWERS AND THUNDERSTORMS HAS A HISTORY OF PRODUCING
WIND GUSTS OF UP TO 55 MPH.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BOSLER...
GARRETT...
BALDY PEAK...
SYBILLE RESEARCH UNIT...
&&
LAT...LON 4227 10532 4152 10533 4161 10619 4202 10624
TIME...MOT...LOC 0032Z 261DEG 28KT 4185 10600
HAHN
Thunderstorm Wind, Carbon
- When
- August 15, 6:56 PM MST to 7:01 PM MST
- Where
- Carbon County, 1.87 mi SSE of Walcott
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.744, -106.839
WYDOT sensor at Walcott Junction east of Sinclair measured wind gusts of 63 mph.
Thunderstorm Wind, Carbon
- When
- August 15, 7:31 PM MST to 7:36 PM MST
- Where
- Carbon County, 6.94 mi SSE of Percy
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.740, -106.570
WYDOT sensor at Mile Marker 249 measured wind gusts of 62 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in North Dakota, August 15 to 16, 2011$210,000 · 2 in hail · 22 events
- Wildfire in Texas, August 15, 2011$500,000 · 1 event
- Hail in Wyoming, August 15, 2011$310,000 · 1.5 in hail · 4 events
- Wildfire in Idaho, August 15 to 18, 2011$200,000 · 1 event
- Flash Flooding in North Dakota, August 15, 2011$150,000 · 3 events
- Lightning Strike in Delaware, August 15, 2011$75,000 · 1 event
- Lightning Strike in Florida, August 15, 20115 injured · 1 event
- Lightning Strikes in Florida, August 15 to 16, 20113 injured · 3 events
- Flood in Ohio, August 15, 2011$20,000 · 1 event
- Hail and Damaging Winds in North Dakota, August 15, 2011$10,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Montana, August 15, 20111.75 in hail · 3 events
- Wildfire in Texas, August 15 to 18, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324087, 324088.